Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Des Moines, IA

June 27, 2003Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 27, 2003, 9:27 PM CDT for Story County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 9:27 PM CDT (02:27 UTC)
Expired
Jun 27, 2003, 10:00 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3147 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WUUS53 KDMX 280227
SVRDMX
IAC169-280300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STORY COUNTY IN CENTRAL IOWA

* UNTIL 1000 PM CDT

* AT 922 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF ROLAND TO 6 MILES
  WEST OF AMES...OR FROM 39 MILES SOUTHEAST OF FORT DODGE TO 32 MILES
  NORTH OF DES MOINES...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR HUXLEY AROUND 930 PM...
  NEAR NEVADA AROUND 935 PM...
  NEAR MAXWELL AROUND 940 PM AND
  NEAR COLLINS AROUND 945 PM.

OTHER WARNING LOCATIONS INCLUDE AMES MUNICIPAL AIRPORT...CAMBRIDGE...
COLLINS...COLO...GILBERT...HUXLEY...KELLEY...MAXWELL...MCCALLSBURG...
NEVADA...STORY CITY AND ZEARING.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4220 9368 4189 9369 4188 9327 4220 9323

KULA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:28 PM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Jun 27, 1:28 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
128 PM CDT FRI JUN 27 2003

IN SHORT TERM LKS LIKE ETA HAS DECENT HNDL ON PCPN TIMING AND AMTS.
MSTR LMTD WITH BEST H8 DPS ARND +6 COMING IN.  SPEED/SFC CONV LKS TO
BRING TSRA INTO NW IA THIS EVE REACHING CNTRL CNTYS BY 06Z AND OVR
STATE OVR NGT. WL END ABT NW HLF BY AM AND OVR RST OF CWA BY 18Z.
RST OF WKDN LKS DRY THO TSRA WL BRUSH SW.  NXT RND LTR MON NGT INTO
ERY TUE WITH PSBL MCS DROPPING SE OUT OF DKTS.  SUPPORT A BIT WK AFT
THAT.  IN LNGR TERM, WL NEED TO WATCH THINGS PLAY OUT.  OPTED TWD
GFS-ENS MAPS AND CMC ON BLDG OF RDGE GIVEN FAVORABLE MJO.  NXT WET
RND OVR AFRICA AND UNTIL IT SWEEPS OUT TO SEA SHUD FAVOR UPR HIGH.
NXT COOL SHOT SHUD PLAY OUT ARND 10 JUL GIV OR TAKE A FE DAYS.
SHORT TERM NAO SUPPORTS HI NXT WK OR SO AS WELL.  OTR PLAYER IS
POTENTIAL FOR T.S. BILL IN THE GULF.  LKS LIKE ABOUT 3:1 ODDS FAVOR
A NAMED SYS, WITH ABT 1 IN 5 OF IT BCMG HRCN STRENGTH.  KEPT RAFL
OVR N HLF THU AND FRI BASED ON BLDG HI.  CLOSE TO MOS TEMPS IN SHORT
TERM, UP A NOTCH OR SO POST DY3.

.DSM...NONE

MS JUN 03
Hazardous weather outlook, Jun 27, 4:48 PM CDT, 4 hours 39 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL
IOWA...MAINLY NORTH OF HIGHWAY 3.  THE MAIN THREAT WILL BE FROM
DAMAGING WINDS AND LARGE HAIL.  THE REST OF CENTRAL IOWA CAN EXPECT
THUNDERSTORMS TONIGHT...HOWEVER SEVERE WEATHER WILL BE ISOLATED IN
NATURE.  RAINFALL WILL GENERALLY AVERAGE AROUND ONE HALF INCH
ALTHOUGH ISOLATED LOCATIONS MAY SEE UP TO AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY MORNING...PRIMARILY
EAST OF INTERSTATE 35 BUT NO SEVERE WEATHER IS EXPECTED.  THE NEXT
CHANCE FOR THUNDERSTORMS IS MONDAY NIGHT INTO EARLY TUESDAY.  AT
THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL IOWA THIS
EVENING.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUN 03

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:49 PM CDTSevere Thunderstorm WarningDMXSac26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.